To look at the effects of pyridoxal 5 phosphate in the treatment of the movement disorder tardive dyskinesia, which is caused by long term use of antipsychotic drugs in people with schizophrenia.
The main treatment for schizophrenia is antipsychotic drugs. However, these drugs sometimes have severe and disabling side effects. Tardive dyskinesia is a movement disorder that causes the muscles of the face, neck, tongue and limbs to twitch. It can be caused by taking antipsychotic drugs over a long period of time. It often results in stigma, low quality of life and can lead to people stopping their antipsychotic medication. While there are no known treatments for tardive dyskinesia, some reports suggest that pyridoxal 5 phosphate may reduce tardive dyskinesia.
A search for relevant randomised studies was conducted in January 2013. The review includes three studies with 80 participants. All participants had tardive dyskinesia as a result of taking antipsychotic medication and were randomised into treatment groups. One group received pyridoxal 5 phosphate, the other group received a placebo. Antipsychotic treatment continued as usual throughout the trials.
People taking pyridoxal 5 phosphate in these studies experienced more than 40% improvement in their tardive dyskinesia compared to those on placebo, so had less severe tardive dyskinesia. Experience of side effects were similar between treatment groups with participants taking pyridoxal 5 phosphate experiencing no more or less side effects than participants in the placebo group and they did not experience greater worsening of their psychiatric symptoms than those on placebo. Evidence from the studies is weak, but suggests pyridoxal 5 phosphate may be effective in the treatment of tardive dyskinesia.
Quality of the evidence.
Evidence is weak. The number of studies and participants is few. The quality of studies is low. Better evidence could be gathered by better designed, conducted and reported trials.
Adelufosi, A.O.; Abayomi, O.; Ojo, T.M.F. Pyridoxal 5 phosphate for neuroleptic-induced tardive dyskinesia. Cochrane Database of Systematic Reviews (2015) Issue 4, Art. No.: CD010501. [DOI: 10.1002/14651858.CD010501.pub2]